Weight gain can be a side effect of atenolol, a beta blocker prescribed to treat high blood pressure, heart failure or migraines, in some people. Dr. Sheldon G. Sheps, a hypertension specialist for the Mayo Clinic, explains that average weight gain while taking atenolol is 3 to 4 lbs; anything more is indicative of fluid buildup in your body, a sign that your heart failure is worsening. Sheps states that possible causes of weight gain while taking atenolol include a slowed metabolism, or, if your doctor replaces a prescribed diruetic with atenolol to control your blood pressure, water weight.
Video of the Day
Eat more fruits and vegetables. Fruits and vegetables are high in fiber and water, making them a healthy snack choice when trying to lose weight. HelpGuide.org suggests adding vegetables to your favorite dishes; they fill you up faster and make your dish last longer. The nutrients and minerals in these foods improve your overall health and well being.
Reduce your fat intake. These include saturated and trans fats, and foods such as red meat, high-fat dairy, egg yolks, cookies, cakes and snacks foods containing hydrogenated oils. Replace these with skinless white-meat poultry, fish, low-fat or non-fat dairy and egg substitutes. Saturated fats should account for no more than 7 percent of your total daily calories, while trans fats should comprise only 1 percent.
Increase your physical activity. Physical activity is a key aspect of losing weight. Thirty minutes a day, most days of the week is sufficient. Take a walk, play with your kids, mow your lawn or rake your leaves. Increasing your heart rate helps burn calories, no matter what the activity.
Drink plenty of water. Water staves off hunger in between snacks and meals, and when trying to prevent weight gain from atenolol, reducing the amount you eat throughout the day is a necessary component of your program. Adequate water intake can also help lessen fluid retention. Eight to 10 8-oz. glasses is the general rule, but you can drink more with your doctor's permission.
Report rapid weight gain to your doctor immediately if you experience unexplained weight gain within a short period of time while taking atenolol. Your doctor will need to devise a diet specifically to meet your medical needs. You may require a change of medication if dietary changes do not help.
This information is not intended to replace the advice of your doctor. Always check with him before making any dietary changes or beginning a weight loss program.